utd_medknow
International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
CASE REPORT
Year : 2022  |  Volume : 14  |  Issue : 6  |  Page : 216-217  

Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug


1 Department of Dermatology, Venereology and Leprosy, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India
2 Department of Pathology, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India

Date of Submission25-Apr-2021
Date of Acceptance25-Jan-2022
Date of Web Publication31-Jan-2023

Correspondence Address:
Aishwarya Muddebihal
Department of Dermatology, Venerology and Leprosy, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi - 110 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_42_21

Rights and Permissions
   Abstract 


Finasteride, a 5-α reductase inhibitor, is generally well tolerated on long-term use and cutaneous adverse events have rarely been observed with the drug. We present the case of a 25-year-old male who developed an extensive psoriasiform eruption within a week of starting finasteride 1 mg for androgenetic alopecia.

Keywords: Adverse effect, drug rash, finasteride, psoriasiform


How to cite this article:
Muddebihal A, Khurana A, Kulhari A, Ahuja A. Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug. Int J Trichol 2022;14:216-7

How to cite this URL:
Muddebihal A, Khurana A, Kulhari A, Ahuja A. Psoriasiform drug eruption to finasteride: Uncommon side effect of a commonly used drug. Int J Trichol [serial online] 2022 [cited 2023 Mar 31];14:216-7. Available from: https://www.ijtrichology.com/text.asp?2022/14/6/216/368906




   Introduction Top


Finasteride, a 5-α reductase inhibitor, is routinely prescribed by dermatologists and is considered safe for long-term use. Cutaneous adverse reactions have rarely been observed with the drug. We describe a patient who developed a very extensive psoriasiform eruption shortly after starting finasteride for male pattern hair loss, necessitating drug withdrawal.


   Case Report Top


A 25-year-old male presented with pruritic generalized skin rash 5 days following intake of finasteride 1 mg daily for androgenetic alopecia. On examination, he had multiple erythematous scaly papules and plaques of varying sizes, confluent at places involving the neck, chest, abdomen, back, and limbs [Figure 1]. Both palms also showed scaly pigmented papules, while soles were clear [Figure 2]. Mucosa and genitals were uninvolved and there was no palpable lymphadenopathy.
Figure 1: Multiple erythematous discrete and confluent, scaly papules and plaques on trunk, upper limbs

Click here to view
Figure 2: Multiple scaly pigmented papules on palms

Click here to view


Differentials of a psoriasiform drug reaction and secondary syphilis (S2) were considered. The total leukocyte, and eosinophil counts, were normal; liver and kidney function tests were within normal limits and serology (venereal disease research laboratory [VDRL]) for syphilis was nonreactive. Skin biopsy showed hyperkeratosis, focal parakeratosis, irregular acanthosis, mild spongiosis, mild perivascular chronic inflammatory infiltrate in the upper dermis, and mild pigment incontinence. A diagnosis of psoriasiform drug eruption related to finasteride was thus made. Naranjo probability score of 6 suggested a “probable” drug reaction. The patient was advised to stop finasteride and prescribed only topical steroids and antihistamines. The rash completely resolved within a span of 3 weeks and did not recur subsequently. The patient, however, refused a rechallenge or drug patch testing. Lymphocyte transformation testing was unavailable at the hospital and hence could not be performed.


   Discussion Top


Literature search reveals only a few instances of cutaneous adverse effects reported with finasteride. These include single case reports of erythema annulare centrifugum, leukocytoclastic vasculitis, exanthematous pustulosis, urticaria, and fixed drug eruption.[1],[2],[3],[4],[5] Psoriasiform drug rash, as seen in our patient, may very closely resemble psoriasis clinically and histopathologically but for the presence of perivascular or interstitial eosinophils in the upper dermis which is seen more frequent in psoriasiform drug eruption.[6] The patient did not have a preceding history of psoriasis and did not subsequently develop typical psoriasis, thus lending support to the diagnosis of a drug-induced psoriasiform eruption. A short latency between drug intake and the onset of psoriasiform lesions is similar to that seen with terbinafine and occasionally β-blockers.[7],[8] S2 was a close differential, especially with the characteristic palmar lesions, but except for the prominent pruritus. A negative VDRL, however, is unusual in S2 and thus ruled this condition out.

In view of the widespread clinical use of finasteride, clinicians need to be aware of its rare cutaneous adverse effects as drug stoppage may be needed in such instances depending on the severity of the reaction. In view of a lack of alternative systemic treatment options for androgenetic hair loss in men, such diagnosis has significant implications for treatment of the disorder.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Al Hammadi A, Asai Y, Patt ML, Sasseville D. Erythema annulare centrifugum secondary to treatment with finasteride. J Drugs Dermatol 2007;6:460-3.  Back to cited text no. 1
    
2.
Lear JT, Byrne JP. Finasteride-related cutaneous vaculitis. Postgrad Med J 1996;72:127.  Back to cited text no. 2
    
3.
Tresch S, Cozzio A, Kamarashev J, Harr T, Schmid-Grendelmeier P, French LE, et al. T cell-mediated acute localized exanthematous pustulosis caused by finasteride. J Allergy Clin Immunol 2012;129:589-94.  Back to cited text no. 3
    
4.
Oyama N, Kaneko F. Solitary fixed drug eruption caused by finasteride. J Am Acad Dermatol 2009;60:168-9.  Back to cited text no. 4
    
5.
Moreno-Fernandez A, Mira Laguarda JM, Ruiz-Hornillos FJ, Rubio Sotes M. Urticarial rush due to finasteride. Allergy 2010;65:405-6.  Back to cited text no. 5
    
6.
Justiniano H, Berlingeri-Ramos AC, Sánchez JL. Pattern analysis of drug-induced skin diseases. Am J Dermatopathol 2008;30:352-69.  Back to cited text no. 6
    
7.
Armstrong AW. Psoriasis provoked or exacerbated by medications: Identifying culprit drugs. JAMA Dermatol 2014;150:963.  Back to cited text no. 7
    
8.
Basavaraj KH, Ashok NM, Rashmi R, Praveen TK. The role of drugs in the induction and/or exacerbation of psoriasis. Int J Dermatol 2010;49:1351-61.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed546    
    Printed12    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal